Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
  
  • Email Email
  • Comments Comments
  •  (3)
  • Printable Single-Page Print-Friendly
  • Glossary Glossary
  • PDF PDF

Allergy Strategies

Spring/Summer 2010

I've got seasonal allergies and I've got HIV. Is there anything I should know about dealing with my springtime bout of sniffles, congestion and weepy eyes?

-- P.H., Summerside, P.E.I.


Allergy Strategies

Ryan Cooper, M.D.

Physician, Northern Alberta HIV Clinic
Edmonton

So far, there is no conclusive evidence indicating that seasonal allergies are more common or worse among people with HIV/AIDS (PHAs) compared with the general population. And, for the most part, PHAs with seasonal allergies can fend off their symptoms the same way everyone else does. However, it's important to know that some allergy medications can interact with certain anti-HIV drugs, so make sure your HIV doctor knows that you have seasonal allergies and keep your pharmacist in the loop about any new allergy medications you're taking, including over-the-counter ones, so he or she can check for potential drug interactions.

Here are some general tips for allergy sufferers:

  • If you're uncertain about the source of your allergy, get an allergy test. You may think you have a seasonal allergy to the pollens from trees, weeds or grasses outside when you're really allergic to the dust inside -- or you may be allergic to both.
  • Don't let your allergy symptoms get out of control. Ignore a chronically runny nose, for instance, and you could end up with a nasty bacterial infection of the sinuses (sinusitis).
  • Try to reduce your exposure to what you're allergic to. For many people, this may simply mean popping an antihistamine before going to the park or wearing a mask while mowing the lawn. Others, however, have such severe seasonal allergies that they must completely steer clear of what triggers their allergic reaction.


Vince Yu

Pharmacist, St. Paul's Hospital
Vancouver

If staying clear of what you are allergic to isn't enough or isn't possible, there are medications to help. The first option is usually over-the-counter antihistamines, and all the usual warnings about side effects apply to everyone. In most cases, choose the newer second-generation antihistamines such as fexofenadine (Allegra) or loratadine (Claritin) over older-generation medications like diphenhydramine (Benadryl) because newer antihistamines last longer and won't make you feel drowsy.

Save the older-generation antihistamines for when you're dealing with a severe allergic reaction because they are faster acting. But keep in mind that these pills are more likely than the others to cause side effects, including dry mouth and eyes, difficulty urinating, constipation and drowsiness. And be cautious about taking older-generation antihistamines if you have pre-existing glaucoma, thyroid disease, prostate problems or heart disease because these medications could make your condition worse.

Over-the-counter decongestant pills such as pseudoephedrine (Sudafed) and nasal sprays such as xylometazoline (Otrivin) improve nasal congestion and drainage from the sinuses. They are a good choice if congestion is your main symptom. In terms of side effects, these medications can cause insomnia and heart palpitations and can raise blood pressure. They should be used cautiously and you should be closely followed by a doctor if you have heart or thyroid disease, diabetes, glaucoma or prostate problems. Another piece of advice about decongestant nasal sprays: Take a break for a day or two after using them three days in a row. Otherwise these sprays might not work as well or may cause "rebound" congestion (plugged nose all over again) when you do stop. Try switching to a saline nasal spray -- it can help loosen things up without the same risks.

Advertisement

For more severe allergy symptoms, doctors may prescribe corticosteroid nasal sprays. These work well to bring down swelling, however, PHAs on anti-HIV therapy should use these medications, in particular fluticasone (Flonase), with caution. This is because some anti-HIV drugs, such as ritonavir (Norvir and in Kaletra), can slow the breakdown of corticosteroids and lead to a build-up of that drug in the body. Among other things, ongoing exposure to high levels of corticosteroids can cause Cushing's syndrome, a hormone disorder with symptoms that include weight gain, fatigue and a swollen face. If you are on ritonavir and need a corticosteroid, use the smallest amount for the shortest time needed.

For sinusitis, I also tell PHAs who are taking tenofovir (Viread and in Truvada and Atripla) to limit their use of over-the-counter anti-inflammatory pain pills such as ibuprofen (Advil, Motrin), acetylsalicylic acid (Aspirin) and naproxen (Anaprox). In rare cases, the combination may worsen kidney toxicity.

PHAs may have elevated levels of antibodies involved in allergic reactions due to the inflammation and immune activation thought to be caused by HIV. (Read "Inflammation Information," to learn more about HIV and inflammation.) This has led some researchers to think that allergies might be more common or worse among PHAs. Studies to date have not shown a conclusive link, but it is perhaps something to keep in mind.

Finally, allergy shots as a form of therapy to reduce the body's reaction to allergens are controversial in terms of safety and effectiveness in the PHA population. There is a need for more research in this area. This step definitely deserves a talk with your HIV doctor.


Paul Saunders, N.D., Ph.D.

Naturopath, Canadian College of Naturopathic Medicine
Toronto

I tell seasonal allergy sufferers that during allergy season they should avoid anything else they're allergic to. For instance, if you have seasonal allergies and are also allergic to pets, don't spend spring weekends at your pet-owning friend's cottage -- or at least don't let their cat snooze on your bed.

Also, about two or three weeks before allergy season begins, start taking quercetin with vitamin C twice or three times daily. When you take this plant-derived bioflavonoid with vitamin C, it functions like a natural antihistamine by reducing the body's production and release of histamine. And it doesn't cause drowsiness or dryness, which are symptoms often associated with over-the-counter antihistamines.

Thirdly, I find out more about my patients' exact symptoms in order to recommend a homeopathic remedy that helps remove their specific symptoms. One of the principles of homeopathy is that those ingredients that would cause a certain symptom in a healthy person can be given to help cure the same symptom in a sick person. We don't know exactly why this works; we just know it has helped a lot of people.

It's also worth mentioning that psychologist Louise Hay, who wrote a lot about the relationship between disease and emotional states, believed that sinusitis was, in some people, a psychological response created when people don't get enough space in a relationship. Based on my own experience with patients, I believe she may have been on to something.

To clear the sinuses, I often suggest a tincture of horseradish, or simply adding horseradish or wasabi to food, for example, wasabi-coated tuna or salmon. And, during the allergy off-season, keep your immune system strong so you are better equipped to deal with allergies in the spring. I often recommend taking a combination of the herbs astragalus and codonopsis, which improve immune function against viral infections. However, we don't know whether these herbs interact with anti-HIV drugs, as no studies have been done.

Make sure you exercise and eat well. Finally, although there are no studies about the effect of vitamin D on allergies, research does show that this vitamin is essential for maintaining a healthy immune system.

Jennifer McPhee is a Toronto-based freelance writer who contributes regularly to The Positive Side. Her work has also appeared in numerous publications including Chatelaine, The Globe and Mail and Childview.


Herbal Interactions

Some herbs can interact with prescription medicines, including anti-HIV drugs, and over-the-counter products. This can change the medication's effectiveness or make worse any side effects of the drugs. Be sure to let your doctor know about all the herbs, supplements and other complementary therapies you take.



  
  • Email Email
  • Comments Comments
  •  (3)
  • Printable Single-Page Print-Friendly
  • Glossary Glossary
  • PDF PDF

This article was provided by Canadian AIDS Treatment Information Exchange. It is a part of the publication The Positive Side. Visit CATIE's Web site to find out more about their activities, publications and services.
 
See Also
Strategies for Managing Opportunistic Infections
More on Other Infections and Complications

 

Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)

Your Name:


Your Location:

(ex: San Francisco, CA)

Your Comment:

Characters remaining:

Tools
 

Advertisement